MEMORY DRUGS for Alzheimer’s can slow heart rates and even trigger fainting. The risk is not always clear to patients. Learn how-and-when to consider side-effects, pacemakers, and injuries from falling.
Side effects associated with several commonly-prescribed dementia drugs may be putting elderly people at risk, says Queen’s University Geriatrics professor Sudeep Gill.
Cholinesterase inhibitors are often prescribed for people with Alzheimer’s disease and related dementias because they increase the level of a chemical in the brain that seems to help memory. These include Aricept®, Exelon® and Reminyl, known generically as donepezil, rivastigmine and galantamine.
|Brand Name||Generic Name|
|Remynil or Razadyne®||galantamine|
Although such drugs are known to provoke slower heart rates and fainting episodes, the magnitude of these risks are not always made clear to patients.
“This is very troubling, because the drugs are marketed as helping to preserve memory and improve function,” says Dr. Gill, who is an Ontario Ministry of Health and Long-term Care Career Scientist, working at Providence Care’s St. Mary’s of the Lake Hospital in Kingston. “But for a subset of people, the effect appears to be the exact opposite.”
Fainting & Dementia
In a large study using province-wide data, Dr. Gill and his colleagues discovered that people who used cholinesterase inhibitors were hospitalized for fainting almost twice as often as people with dementia who did not receive these drugs. Experiencing a slowed heart-rate was 69 per cent more common amongst cholinesterase inhibitor users. In addition, people taking the dementia drugs had a 49 per cent increased chance of having permanent pacemakers implanted and an 18 per cent increased risk of hip fractures.
Unfortunately, Dr. Gill continues, this class of drugs is one of the few effective dementia treatments available today. Acknowledging that these drugs do have an important role in the management of dementia, he suggests that people who are already at a higher risk (for example, those who have had previous episodes of fainting or slowed heart rate) may want to ask their doctors to reassess the value of taking the drugs.
Falling and Dementia
Slowing of the heart rate from cholinesterase inhibitors, if significant, may cause a person to faint and suffer fall-related injuries such as a broken hip – often debilitating and sometimes fatal for seniors. ( See the related article: 14 Ways to Prevent Falling at Home )
However, many physicians aren’t aware of the connection between these problems and the dementia drugs, Dr. Gill notes.
If the association with dementia drugs is not identified, people who faint may be prescribed a permanent pacemaker: an invasive procedure that can involve serious complications for seniors. Both the injuries incurred from falling and the risks from pacemaker implants are “downstream consequences” of not recognizing this drug-induced phenomenon.
Weigh Dementia Drug Risks
“This study does not suggest that dementia patients shouldn’t take these drugs,” says Dr. Gill. “What’s critical is that patients, caregivers and physicians be aware of the potential side effects, and weigh these risks carefully against the potential for beneficial effects.”
Park-Wyllie LY, Mamdani MM, Li P, Gill SS, Laupacis A, Juurlink DN.
Cholinesterase inhibitors and hospitalization for bradycardia: a population-based study.
PLoS Med. 2009 Sep;6(9):e1000157. PubMed.
- Queen’s University
© Copyright Alzheimer’s Weekly LLC. All Rights Reserved.
I didn't know about this. These drugs are also believed to help cognitive problems with Lewy body dementia, but that disease has also been associated with fainting and blackouts.
I'm on Aricept and it's been wonderful for my memory. I've been hospitalized for low blood pressure and fainting. No one mentioned Aricept could be the problem.
I have LBD and Parkinson's. I will make a copy of this article and take it to my doctors.
My mum had had several bad falls before taking Aricept; within weeks of going on the drug she suffered a really bad fall and ended up with bi-lateral subdural haematomas, from which she never returned to baseline and was admitted to a care home straight from hospital. 🙁 (Janet UK)
My husband fainted twice and was hospitalized the second time. His heart rate was low enough that the cardiologist mentioned a pacemaker, yet was not aware that the Aricept he was in could cause a low heart rate. Finally, a Dr figured it out and switched him to Memantine.
My mom has been falling a lot and her insurance company sent a physician out to the house for her annual review and she told him about falling and how she just feels weak when she stands up. And for the first time someone checked her blood pressure in a sitting position (120/70) and then while she was standing (70/40) we considered her medications may be a contributing factor but didnt know it could be her dementia medicine. This article gives me a little hope that we may solve this after all.
Considering that the drugs bellow, in an isolated or associated use ,that are usually administrated to elderly dementia patients can leads to very low blood pressure and to different types of heart arrhythmias :
Antyhypertensive drugs (side effect –very low blood pressure (bellow 100mmHgx60mmHg)
Acetylcholinesterase inhibitors as Donepezil (Aricept) – can leads to very low blood pressure and to very low heart rate (under 60 heart beats per minute and to others heart arrhythmias very high heart rate ). Acetylcholinesterase inhibitors can leads to diarrhea that can increases the chances of blood pressure and heart disorders.
Antipsychotic drugs – as the Olanzapine (Zyprexa) , Quetiapine (Seroquel) , Risperidone (Risperdal). – can leads to very low blood pressure and to very low heart rate,and to others arrhtyhmias with irregular heart rate, very fast heart rate (with the patient at rest – over 85 heart beats per minutes)
And as that elderly dementia patients that makes the isolated or associated use of that medications ,can gives strong side effects , as described above , as the very low blood pressure and the very low heart rate and others arrhythmias (increasing risks of dizziness, fainting, falls, strokes and heart attacks ) , maybe it is interesting that the caregivers takes blood pressure measures and heart rate measures once a day , and as the great suggestion of the reader Susan Emory in her comment above in this post , if the patient is having dizziness ,faintings ,etc it is a protective measure “to check the blood pressure in a sitting position and then while the patient is standing to check the blood pressure and heart rate again”.
The results of these daily measures can be registered and send by mail or reported directly to the doctor of the patient , to the physician have the chance to titrate each dose of each medicine drug that the patient is taking (antihypertensives , acetylcholinesterase inhibitors, antipsychotics) , to tries to get again stable parameters of blood pressure and heart rate.
My mom 92 has had three syncope episodes of fainting, lips white, face pale, skin clamy, her bp is 100 over 60 taking donepezil and namenda xr
I wannt to be part of this upcoming law suit.
These are terrible drugs and the only ones they have to prescribe. I have taken my 81 year old mother off of them and I treat her with herbs and vitamins and some other things that are not FDA approved. She is in year 8 and still functioning.
Good to know,could you pleas share the names of the herbs and vitamins ? Thanks
if you don't mind me asking what type of other medicines and herbs do you give I'm in the same boat don't know what to do
There is a "DIET AND NUTRITION" tab at the top of this page that has a lot of good articles and videos. There are also a bunch of Diet links for dementia towards the bottom of this page in the green box.
Does anybody have experience with this drug in someone in their 40's and good health? My wife does crossfit and runs but has early dementia from temporal lobe epilepsy caused by encephalitis. She's the also had her left hippocampus removed. Worried about the sides mentioned above. She also has a vagus nerve simulator to regulate brain electricity which causes her loss of appetite.